Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 206, NWS Midland/Odessa, TX

June 16, 2005Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 16, 2005, 2:58 PM MDT for Eddy County, New Mexico. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2005, 2:58 PM MDT (20:58 UTC)
Expired
Jun 16, 2005, 4:00 PM MDT
In force
62 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 158 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 3:24 PM MDTHAIL 0.75Lakewood, NMMARBLE AND PENNY SIZE HAIL FALLING IN LAKEWOOD JUST EAST OF U.S. 285.
Jun 16, 3:46 PM MDTHAIL 1Lakewood, NMQUARTER SIZE HAIL FALLING IN LAKEWOOD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.0 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2005-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2005-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3280 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 162100
SVRMAF
NMC015-162200-
/O.NEW.KMAF.SV.W.0206.050616T2058Z-050616T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
258 PM MDT THU JUN 16 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 400 PM MDT

* AT 256 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES
  NORTHWEST OF SEVEN RIVERS...OR 14 MILES SOUTHWEST OF ARTESIA...
  MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  U.S. HIGHWAY 285 BETWEEN CARLSBAD AND ARTESIA...
  ATOKA...
  SEVEN RIVERS...
  LAKEWOOD...

THIS STORM IS MOVING VERY SLOWLY.  MOTORISTS IN THE AREA SHOULD BE 
ON THE LOOKOUT FOR PONDING OF WATER ON U.S. HIGHWAY 285 IN ADDITION 
TO HAIL UP TO NICKELS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3280 10459 3262 10466 3246 10436 3277 10424

$$
3 follow-up statements
000 
WWUS54 KMAF 162123
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
421 PM CDT THU JUN 16 2005

NMC015-162200-
/O.CON.KMAF.SV.W.0206.000000T0000Z-050616T2200Z/
EDDY-
321 PM MDT THU JUN 16 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM MDT FOR
CENTRAL EDDY COUNTY...

AT 317 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER 
U.S. 285 ABOUT 15 MILES SOUTH OF ARTESIA...OR 15 MILES NORTH OF 
CARLSBAD...MOVING EAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
U.S. 285 BETWEEN ARTESIA AND CARLSBAD...
LAKEWOOD...

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3280 10459 3262 10466 3246 10436 3277 10424

$$
000 
WWUS54 KMAF 162135
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
432 PM CDT THU JUN 16 2005

NMC015-162200-
/O.CON.KMAF.SV.W.0206.000000T0000Z-050616T2200Z/
EDDY-
332 PM MDT THU JUN 16 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM MDT FOR
CENTRAL EDDY COUNTY...

AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
DETECT A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL. THIS STORM 
WAS LOCATED NEAR LAKEWOOD...OR 15 MILES BETWEEN ARTESIA AND CARLSBAD 
ALONG U.S. HIGHWAY 285...MOVING EAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
LAKEWOOD...
U.S. HIGHWAY 285 BETWEEN ARTESIA AND CARLSBAD...

THIS STORM HAS A HISTORY OF PRODUCING PENNY SIZE HAIL IN THE CITY OF 
LAKEWOOD. IF YOU ARE IN THE PATH OF THIS STORM...TAKE IMMEDIATE 
ACTION TO PROTECT LIFE AND PROPERTY.  IN ADDITION TO THE HAIL...THIS 
STORM IS MOVING VERY SLOWLY.  PONDING OF WATER ON U.S. HIGHWAY 285 
IS POSSIBLE.  DO NOT DRIVE YOUR VEHICLE ACROSS ROADS COVERED BY 
WATER.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3280 10459 3262 10466 3246 10436 3277 10424

$$
000 
WWUS54 KMAF 162152
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
449 PM CDT THU JUN 16 2005

NMC015-162200-
/O.CON.KMAF.SV.W.0206.000000T0000Z-050616T2200Z/
EDDY-
349 PM MDT THU JUN 16 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM MDT FOR
CENTRAL EDDY COUNTY...

AT 343 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
DETECT A SEVERE THUNDERSTORM NOW PRODUCING QUARTER SIZE HAIL IN THE 
CITY OF LAKEWOOD. THIS STORM WAS LOCATED OVER LAKEWOOD...OR 15 MILES 
NORTH OF CARLSBAD...MOVING SOUTHEAST AT 15 MPH.

MOTORISTS IN THE PATH OF THIS STORM...ESPECIALLY ALONG U.S. HIGHWAY 
285 BETWEEN ARTESIA AND CARLSBAD...SHOULD PULL OVER IF YOU ENCOUNTER 
HAZARDOUS WEATHER.  DO NOT DRIVE YOUR VEHICLE OVER FLOODED 
ROADWAYS.  TURN AROUND.  DON/T DROWN.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. IF YOU ARE IN THE
PATH OF THIS STORM... TAKE IMMEDIATE ACTION TO PROTECT LIFE AND
PROPERTY.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3280 10459 3262 10466 3246 10436 3277 10424

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 12:57 PM MDT, 2 hours 1 minute earlier.

Area forecast discussion, Jun 16, 12:57 PM MDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
157 PM CDT THU JUN 16 2005

.SHORT TERM...
MID LEVEL THERMAL RIDGE EXTENDS N FROM NRN MEXICO THRU CENTRAL NM
MTN CHAIN. CONVECTION IS SLOW TO DEVELOP IN MTNS WHILE TENDING TO
DISSIPATE AS IT MOVES E AWAY FROM HEAT SOURCE. HIGH BASED
-SHRA/-TSRA ACRS WRN AREAS COULD PRODUCE GUSTY WINDS AND A FEW DRY
LIGHTNING STRIKES - DUNKEN RAWS 94/39. FARTHER E ACRS THE PLAINS OF
SE NM/PB LOW LEVEL CONVERGENCE IS MINIMAL AT BEST AND MSAS ACTUALLY
DEPICTS LOW LEVEL DIVERGENCE. AS OF 19Z MODIFIED 12Z KMAF SOUNDING
REFLECTS -70 J/KG BTWN 75H-65H THAT WILL HAVE TO BE OVERCOME. AS
TEMPS RISE DWPNTS ARE SLOWLY FALLING (ETA SFC MSTR TOO HIGH) THUS
EXPECT CAP WON/T BREAK ACRS PB. STEERING FLOW FAVORS CONVECTION THAT
DOES DEVELOP TO MOVE EAST INTO ADJACENT PLAINS AND THUS HAVE
INCLUDED 10-20 PCT POPS THIS EVENING W OF KMAF. LOW TEMPS TRENDING
UP WITH L70S EXPECTED ACRS PB.

.LONG TERM...
MAIN QUESTION FOR THIS WEEKEND IS HOW HOT IT WILL GET.  MID/UPPER
RIDGE FIRMLY IN PLACE OVER THE AREA WILL ONLY INTENSIFY AND SLOWLY
MEANDER AROUND THE SOUTHWEST U.S. OVER THE WEEKEND.  THIS WILL ALLOW
TEMPERATURES TO CONTINUE TO WARM IN THE LOWER AND MID LEVELS.  WE
WILL APPROACH THE RECORD HIGHS FOR FRIDAY THROUGH SUNDAY AT MIDLAND
WHICH ARE 106/107/107 RESPECTIVELY...BUT DO NOT THINK WE WILL SET
ANY NEW RECORDS.  FRIDAY WOULD BE THE BEST CHANCE...BUT IT STILL
LOOKS LIKE WE WOULD MORE LIKELY TIE THE 106 THAN ACTUALLY GET
HOTTER.  THIS IS ALL ASSUMING FULL SUN AS WELL...SO A DEGREE MAY BE
TAKEN OFF EXPECTED HIGHS FOR POSSIBLE SCATTERED CU ANYWAY.

OVER THE WEEKEND...SFC TEMPERATURES WILL STAY VERY HOT OVER THE
AREA.  AT THE SAME TIME...700MB TEMPERATURES WARM TO GREATER THAN 17
DEGREES CELSIUS...WHICH PRESENTS A SIGNIFICANT CAP FOR THUNDERSTORMS
TO OVERCOME.  HOWEVER...TODAY WE HAVE SEEN THUNDERSTORMS DEVELOP...
LIKELY WITH DRY LIGHTNING...NEAR DUNKEN NEW MEXICO.  SO AS SURFACE
TEMPERATURES CONTINUE TO WARM...ISOLATED THUNDERSTORMS CANNOT BE
RULED OUT WITH THE ADDITIONAL POSSIBILITY OF DRY LIGHTNING...MAINLY
IN THE MOUNTAINOUS AREAS AND ADJACENT PLAINS...AS DEWPOINTS ARE
EXPECTED TO FALL INTO THE 20S AND 30S OVER THE WESTERN 1/2 OF THE
CWA.

HAVE ADJUSTED WEATHER...POP...DEWPOINT...AND SKY GRIDS SLIGHTLY...
BUT OTHERWISE HAVE MADE VERY FEW ADJUSTMENTS TO THE FORECAST AS THE
EXPECTED HOT TEMPERATURES REMAIN IN THE FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              72 104  75 103 /  10   0   0   0
CARLSBAD NM                66 107  70 107 /  20  10  10  10
DRYDEN TX                  71 103  73 101 /  10   0   0   0
FORT STOCKTON TX           73 107  75 104 /  10  10  10  10
GUADALUPE PASS TX          68 101  72 101 /  20  10  10  10
HOBBS NM                   65 106  71 105 /  20  10  10  10
MARFA TX                   60  97  60  96 /  10  10  10  10
MIDLAND INTL AIRPORT TX    72 105  75 104 /  10   0   0   0
ODESSA TX                  72 106  75 104 /  10   0   0   0
WINK TX                    74 112  73 110 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

49/20
Hazardous weather outlook, Jun 16, 1:08 PM MDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
208 PM CDT THU JUN 16 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171908-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
208 PM CDT THU JUN 16 2005 (108 PM MDT THU JUN 16 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE MOUNTAINS AND ADJACENT
PLAINS. AS HIGH BASED THUNDERSTORMS DEVELOP NEAR THE MOUNTAINS AND MOVE
EAST THEY HAVE THE POTENTIAL TO PRODUCE A FEW DRY LIGHTNING STRIKES AND
GUSTY OUTFLOW WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DAYTIME HIGHS WILL EXCEED 100 DEGREES ACROSS MANY AREAS OF WEST TEXAS
AND SOUTHEASTERN NEW MEXICO THROUGH THE WEEKEND...WITH AFTERNOON
TEMPERATURES REACHING 110 DEGREES ALONG THE RIO GRANDE AND THE UPPER
TRANS PECOS REGIONS OF WEST TEXAS FRIDAY AND SATURDAY.

IF POSSIBLE...SPEND TIME INDOORS IN AIR CONDITIONED FACILITIES.  IF
YOU PLAN TO BE OUTSIDE...AVOID PROLONGED EXPOSURE OR STRENUOUS
PHYSICAL ACTIVITY.  DRINK PLENTY OF WATER OR OTHER NON ALCOHOLIC OR
NON CAFFEINATED BEVERAGES.  WEAR LIGHTWEIGHT...LIGHT COLORED...AND
LOOSE FITTING CLOTHING.  WEAR A HAT TO SHIELD YOURSELF FROM THE
SUN...AND USE A SUN SCREEN TO REDUCE CHANCES OF SUNBURN.  LASTLY...
ENSURE YOUR OUTDOOR PETS HAVE AMPLE WATER AND SHADE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 16, 2:48 PM MDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
348 PM CDT THU JUN 16 2005

NMZ028-162145-
EDDY COUNTY PLAINS NM-
248 PM MDT THU JUN 16 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL EDDY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 12 MILES NORTHWEST OF SEVEN RIVERS
AT 248 PM MDT...MOVING EAST AT 10 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 3:57 PM MDTSevere Thunderstorm WarningMAFEddy63 min
Jun 16, 4:36 PM MDTFlash Flood WarningMAFEddy3 hr
Jun 16, 4:54 PM MDTSevere Thunderstorm WarningMAFEddy66 min
Jun 16, 5:55 PM MDTSevere Thunderstorm WarningMAFEddy, Lea70 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.